How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16311
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog has had seizures before but my dad doesn't always

Customer Question

my dog has had seizures before but my dad doesn't always give him his meds. which is phenobarbital, well today he had a seizure and we took him to the vet , where they said they found a heart murmur and he might have anemia. They took blood, and said he has to take the phenobarbital twice a day. Well we gave him the pill and 4 hours later he had another seizure and then we gave him another pill. He is very tired now and has no energy could that be from the seizure.
JA: I'm sorry to hear that. Seizures always look scary. Let's get you talking to the Veterinarian. What is the dog's name and age?
Customer: winston 10
JA: Is there anything else the Veterinarian should be aware of about Winston?
Customer: he was coughing before the seizure the first seizure
JA: Our top Veterinarian is ready to take your case. Just pay the $5 fully refundable deposit and I'll fill the Veterinarian in on everything we've discussed. You can go back and forth with the Veterinarian until you're 100% satisfied. We guarantee it.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 year ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that your fellow Winston has seizures, which seem to have increased in frequency lately.

From your history that may be because he hasn't been getting his medication as he should.

But I am concerned that his veterinarian felt that he may be anemic, and that he had a heart murmur, and coughed before his seizure this time. Those things may indicate that he has a new problem that is the potential cause of his increased frequency of seizures recently.

His lack of energy now may be due to the effects of multiple seizures in one day, which can be very taxing on an older fellow, or that he had two doses of phenobarbital fairly close together (4 hours between doses rather than the usual 12 hours) or it may be related to his heart murmur and anemia.

Were the seizures that he has had recently fairly typical for him or did they seem different compared to usual?

If not perhaps these seizures have a different cause, or perhaps they aren't truly seizures. When a dog seems to have siezure like episodes we worry about 2 things.

1) A true seizure which is a loss of conscious muscle control with rhythmic muscle contractions occurring. These dogs may lose urine or stool continence, they are unaware of their surroundings and their muscles tend to be very tense during the episode.They seem fine afterwards though puzzled about what happened and can be a little tired. This is a link to a video of a dog having a seizure: http://www.youtube.com/watch?v=VSL1_yeKo5o&feature=fvwrel

2) the second possibility is a fainting episode (syncope) which can be caused an irregular heart rhythm (either very fast or very slow) such that oxygen doesn't get to the brain and they pass out. These dogs seem to stiffen and then slide to the ground like a wet noodle and have more relaxed muscles. They too tend to lose consciousness, the heart resets itself and they "wake up" and seem normal. They may be tired however as a function of significant disease that is triggering their fainting episodes. Some of these dogs lose urine and stool continence and some do not. They may have minor muscle twitches due to low oxygen levels, but they are not as stiff or rhythmic as true seizures. This is a link to a video of a dog having a quick syncopal episodes. They are usually longer then this dog's: http://www.youtube.com/watch?v=mkj4jREIec8&feature=fvwrel

The irregular heart rhythm that leads to syncope can be hard to pick up on a regular exam as they may be triggered by exercise or excitement or even sleep (extreme relaxation). And if they aren't stressed at their exam their heart rate may be slow and normal (these are dogs with tachycardia or fast rate arrhythmias) or if they are stressed then their heart rate may increase to an normal level (these are dogs with bradycardia or very slow heart rates).

Both of these "episodes" can be triggered by excitement. Since Winston now has a history of a heart murmur and/or anemia then a syncopal episode is possible for these episodes rather than a seizure.

Seizures in older dogs usually signify that there is a medical problem. Younger dogs (6 months to 6 years) are more likely to be diagnosed with idiopathic epilepsy or seizures of unknown origin but in older dogs seizures are usually related to metabolic organ disease such that waste products build up and affect brain function or a primary brain problem (inflammation or tumors).

Unfortunately other than keeping Winston quiet there isn't much you can do at home. We need to wait for the results of his bloodwork and possibly he needs further testing to diagnose his condition.

If this is heart disease we need to properly diagnose his arrhythmia to know how to treat him medically and if this is indeed a seizure then we may need to treat an underlying metabolic organ disease, or if phenobarbital is no longer controlling his seizures we may need to add another medication to help decrease seizure frequency and severity, especially if this is related to primary brain disease.

If he has another episode and you could videotape him (many cell phones have the capability to do this) that would be tremendously helpful for your veterinarian as well.

Please let me know if you have any further questions.

Customer: replied 1 year ago.
I had read that giving him a little vanilla ice cream could help his energy level. They also want to run more bloodwork later this week they thought he could be diabetic.I also think that us not regularly giving his meds had something to do with it.
Expert:  Dr. Kara replied 1 year ago.

Most dogs are lactose intolerant, so I don't recommend ice cream.

Diabetics get woozy due to very high blood sugar levels and an inability to absorb and use that blood sugar due to lack of insulin. Giving him more sugar won't help if he is diabetic.

The only time we advocate giving sugar to a diabetic is if they get overdosed with insulin and their blood sugar drops dangerously low. Then I have people rub karo syrup or pancake syrup on their gums to directly absorb sugar into their blood stream.

Since we aren't sure what the trouble is keeping him very quiet this weekend until you have the results of his tests is the best plan. I don't recommend feeding any differently.

But of course we need to give his phenobarbital as directed to control his seizures too.

Customer: replied 1 year ago.
ok he is resting in his bed now
but he just seems out of it , is that normal
they did run blood tests today everything look ok , except they don't know about the diabetic
Expert:  Dr. Kara replied 1 year ago.

So did you get results of his blood tests today?

If his blood sugar was high,(above 150mg/dl) and he has glucose in his urine, then he is likely diabetic. I'm not sure why there would be a question if they have those results?

I wouldn't say "being out of it is normal", but he did have many stressful events today, and he did get two doses of phenobarbital closer together in time compared to usual. All of that can make him sleepy.

If his gum and tongue color are very pale then I am concerned that he is out of it due to internal bleeding/anemia, and that is a huge concern. That should be addressed.